Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Des Moines, IA

March 27, 2014Mahaska County, Marion County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 27, 2014, 5:43 PM CDT for Mahaska County, Marion County, Monroe County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2014, 5:43 PM CDT (22:43 UTC)
Expired
Mar 27, 2014, 6:15 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahaska County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:10 PM CDTHAIL 0.884 Wsw Oskaloosa, IAPEA TO NICKEL SIZE HAIL FROM 610 PM - 615 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 482 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
482 m²/s²
0-3 km storm-relative helicity
619 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS53 KDMX 272243
SVRDMX
IAC123-125-135-272315-
/O.NEW.KDMX.SV.W.0008.140327T2243Z-140327T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT THU MAR 27 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN MONROE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 615 PM CDT

* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
  MIAMI...OR 9 MILES NORTHWEST OF ALBIA...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OSKALOOSA...EDDYVILLE...LAKE MIAMI...LOVILIA...BEACON...UNIVERSITY
  PARK...BUSSEY...LEIGHTON...HAMILTON...MARYSVILLE...EVANS...CEDAR...
  TRACY AND STEVENS STATE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4117 9248 4116 9253 4116 9264 4113 9265
      4104 9302 4111 9310 4113 9310 4142 9266
TIME...MOT...LOC 2242Z 238DEG 39KT 4115 9288 

HAIL...1.00IN
WIND...60MPH

$$

SMALL
2 follow-up statements
860 
WWUS53 KDMX 272258
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT THU MAR 27 2014

IAC125-135-272307-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-140327T2315Z/
MARION IA-MONROE IA-

558 PM CDT THU MAR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION AND
NORTHERN MONROE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4117 9248 4116 9253 4116 9287 4122 9287
      4142 9266
TIME...MOT...LOC 2257Z 238DEG 39KT 4124 9269 

$$

IAC123-272315-
/O.CON.KDMX.SV.W.0008.000000T0000Z-140327T2315Z/
MAHASKA IA-
558 PM CDT THU MAR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN MAHASKA COUNTY...

AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSKALOOSA...
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...EDDYVILLE...BEACON...UNIVERSITY PARK...EVANS AND CEDAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4117 9248 4116 9253 4116 9287 4122 9287
      4142 9266
TIME...MOT...LOC 2257Z 238DEG 39KT 4124 9269 

HAIL...1.00IN
WIND...60MPH

$$

SMALL
526 
WWUS53 KDMX 272316
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT THU MAR 27 2014

IAC123-272325-
/O.EXP.KDMX.SV.W.0008.000000T0000Z-140327T2315Z/
MAHASKA IA-
616 PM CDT THU MAR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MAHASKA COUNTY
HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER UP TO 
NICKEL SIZED HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4117 9248 4116 9253 4116 9287 4122 9287
      4142 9266
TIME...MOT...LOC 2314Z 238DEG 39KT 4124 9269 

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 27, 4:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU MAR 27 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 400 PM CDT THU MAR 27 2014

THROUGH 7 PM...SURFACE LOW OVER SW IA AT 350 PM AND WILL CONTINUE TO
SHIFT NORTHEAST OVERNIGHT.  AHEAD OF THE LOW STRONG SOUTHERLY FLOW
IS BRINGING UP HIGHER DEWPOINTS AND SOME ELEVATED INSTABILITY.  CAPE
THOUGH IS WEAK AND THE SHEAR IS NOT ABLE TO GET STORMS GOING.  THIS
HOWEVER WILL IMPROVE IN THE NEXT COUPLE OF HOURS.  THE SOUTHERN TIER
OR TWO OF IOWA SHOULD SEE STRONGER STORMS DEVELOPING WITH THE
POTENTIAL FOR LARGE HAIL AND BRIEF STRONG WINDS.

AFTER 7PM...THE LOW WILL LIFT TO THE NORTHEAST BY MIDNIGHT DRAGGING
A COLD FRONT ACROSS CENTRAL IOWA.  RAIN WILL CHANGE TO SNOW ACROSS
THE NORTHWEST BEFORE ENDING LATER THIS EVENING.  LITTLE ACCUMULATION
IS EXPECTED BY MIDNIGHT WITH UP TO A COUPLE OF TENTHS MAINLY ON
GRASSY AREAS.  AFTER MIDNIGHT...COLDER TEMPS SETTLE IN AND PRECIP
PULLS EAST AS THE LOW SHIFTS OUT OF IOWA.  SKIES WILL REMAIN CLOUDY
TO MOSTLY CLOUDY SO TEMPS WILL NOT BOTTOM OUT BUT WE WILL STILL SEE
LOWS IN THE 20S AND 30S.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 400 PM CDT THU MAR 27 2014

SURFACE RIDGE WILL BE ENTERING THE STATE ON FRIDAY AS ANOTHER
SHORTWAVE APPROACHES FROM THE NORTHWEST. DECENT MID LEVEL
KINEMATICS AND ASSOCIATED FORCING WILL CROSS THE STATE DURING THE
DAY BUT ENCOUNTER THE DRIER AIR ASSOCIATED WITH THE RIDGE. THIS
SHOULD LIMIT THE THREAT FOR PRECIPITATION AS THE FORCING CROSSES
THE STATE AND HAVE REMAINED DRY WITH THE PASSAGE OF THE WAVE.
QUIET WEATHER IS EXPECTED FOR MUCH OF THE WEEKEND AS THE RIDGE
PASSES AND WARM ADVECTION STRENGTHENS INTO SUNDAY. ANTICIPATE
WINDS INCREASING SUBSTANTIALLY ON SUNDAY AS PRESSURE GRADIENT
TIGHTENS RAPIDLY AHEAD OF APPROACHING SURFACE LOW. BY LATE SUNDAY
NIGHT INTO MONDAY...MOISTURE ADVECTION WILL INCREASE ALONG WITH
THE THREAT OF SHOWERS ACROSS THE AREA AHEAD OF THE NEXT SYSTEM.
SURFACE LOW WILL BE NORTH OF IOWA AS WARM SECTOR MOVES OVERHEAD.
TIMING OF FRONTAL PASSAGE APPEARS TO OCCUR PRIOR TO PEAK HEATING
IN THE AFTERNOON AND ANTICIPATE BEST THREAT FOR THUNDER TO OCCUR
EAST OF THE FORECAST AREA. SOME LIGHT PRECIPITATION REMAINS
POSSIBLE IN THE NORTH ON MONDAY NIGHT WITH DEFORMATION ZONE
CROSSING THE AREA.

ANOTHER SYSTEM IS SET TO AFFECT MUCH OF THE STATE LATE TUESDAY
NIGHT INTO THURSDAY OF NEXT WEEK. STILL PLENTY OF DISAGREEMENT ON
PLACEMENT OF SYSTEM WITH EURO REMAINING FARTHER NORTH THAN GFS
WITH LOW TRACK AND PRECIPITATION. IT IS LIKELY THE TEMPERATURES IN
THE EXTENDED HAVE TOO LARGE OF DIRUNAL RANGE GIVEN THE CLOUDS AND
PRECIPITATION AND THEREFORE NOT OVERLY CONFIDENT IN THE CHANGES IN
PRECIPITATION TYPE FROM DAY TO NIGHT.

&&

.AVIATION...27/18Z
ISSUED AT 1232 PM CDT THU MAR 27 2014

SURFACE LOW PRESSURE WILL LIFT NORTHEAST ACROSS SOUTHERN THEN
EASTERN IOWA.  LIFR CONDITIONS ARE NOT EXPECTED TO IMPROVE MUCH
THROUGH 09Z UNTIL AFTER THE LOW PASSES.  WINDS WILL INCREASE THIS
AFTN AND EVENING AS THE LOW PASSES AND WINDS SWITCH AROUND TO A
NORTHERLY DIRECTION.  INSTABILITY ACROSS FAR SOUTHERN IOWA TIED TO A
FRONTAL BOUNDARY WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS
ESPECIALLY BETWEEN 21Z-00Z.  AN ISOLATED STORM COULD PRODUCE STRONG
WIND OR LARGE HAIL...MAINLY AFFECTING KOTM THROUGH THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...COGIL
AVIATION...FAB
Hazardous weather outlook, Mar 27, 10:27 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT THU MAR 27 2014

IAZ072>075-081>086-092>097-281530-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1027 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST LATER THIS
MORNING AND AFTERNOON. THERE IS A LOW THREAT OF SEVERE WEATHER
WITH WIND AND HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ044>050-057>062-070-071-281530-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
1027 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST LATE THIS MORNING
AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-033>039-281530-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
1027 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO
EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FAB

In the hours before

Special weather statement, Mar 27, 2:22 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT THU MAR 27 2014

IAZ081-082-092-093-272130-
ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR
222 PM CDT THU MAR 27 2014

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING IN...

THUNDERSTORMS ARE BEGINNING TO EXPAND IN COVERAGE ACROSS SOUTHWEST
IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DIME
SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE
NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD INTO THE AREA FOR
THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE
INDOORS UNTIL THE STORMS PASS.

FAB
Special weather statement, Mar 27, 3:35 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU MAR 27 2014

IAZ072-082>084-093>095-272245-
MADISON-UNION-CLARKE-LUCAS-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...WINTERSET...EARLHAM...CRESTON...
OSCEOLA...CHARITON...MOUNT AYR...LAMONI...LEON...CORYDON...
SEYMOUR...ALLERTON...HUMESTON
335 PM CDT THU MAR 27 2014

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL CONTINUE TO
MOVE ACROSS SOUTHERN IOWA...

THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS
SOUTHERN IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
PEA TO DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE
MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL CONTINUE TO
SPREAD ACROSS SOUTHERN IOWA FOR THE NEXT COUPLE OF HOURS. IF
THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS
PASS.

FAB
Local storm report, Mar 27, 4:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 WSW OSCEOLA AIRPORT   41.04N 93.76W
03/27/2014  M0.88 INCH       CLARKE             IA   TRAINED SPOTTER

            HAIL FELL FROM 438 PM - 443 PM

&&

DEROY
Local storm report, Mar 27, 4:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             1 SE LEON               40.73N 93.74W
03/27/2014  M0.88 INCH       DECATUR            IA   TRAINED SPOTTER

&&

DEROY
Local storm report, Mar 27, 5:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT THU MAR 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     3 S OSCEOLA             40.99N 93.77W
03/27/2014                   CLARKE             IA   AMATEUR RADIO

            POWER LINES DOWN AND SHEET METAL FROM THE
            ROOF OF A MORTON BUILDING OFF AND DEBRIS ON
            THE HIGHWAY. AMATEUR RADIO SPOTTER ALSO
            REPORTED TRAFFIC ON THE RADIO OF PUBLIC
            REPORTING A FUNNEL CLOUD.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:56 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold34 min
Mar 27, 4:38 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.